Alert archive / Missouri / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 34, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 29, 2022, 9:51 AM CDT for Bates County, Cass County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2022, 9:51 AM CDT (14:51 UTC)
- Expired
- Apr 29, 2022, 10:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Bates County, MO, Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 40 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 414 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:36 AM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Apr 29, 6:36 AM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 636 AM CDT Fri Apr 29 2022 .Discussion... Issued at 402 AM CDT FRI APR 29 2022 It is shaping up to be a fairly active week of weather ahead, especially tonight into Saturday. Here are the key messages... - A broad area of precipitation is slowly moving across northern MO and eastern KS. These are expected to move in around sunrise and continue through MO this morning. - Strong to severe storms are expected to develop across central KS this afternoon. These storms are expected to form into a line and move across E KS and MO during the overnight hours. Primary threats are high winds and hail. An isolated tornado cannot be ruled out. - It is imperative that you have multiple ways to receive weather warnings; especially as these strong to severe storms are expected to move through during the overnight hours. Detailed Discussion Showers and thunderstorms remain around the area this morning. There are 2 distinct regions of thunderstorm development. The first is across far NE KS and northern MO. Initially starting in southern NE, these storms have been sustained by a subtle warm front across north central MO and widespread isentropic ascent across the region. This complex of storms is expected to continue its southeasterly track along this subtle baroclinic zone. The second area of storms is across east central KS at the exit region of the LLJ. Convergence at the exit region combined with the isentropic ascent has initiated these thunderstorms. These storms are expected to move eastward into W MO this morning around sunrise. Storms are expected to gradually weaken as they move east and the near storm environment becomes less favorable. Being in the SE quadrant of the storm system as it moves toward the north and east has it pros and cons. The pro is that the afternoon looks fairly pleasant across much of the area. As low lever flow dumps warm air into the region behind this morning's rain, the weak warm front remains along a line from Tarkio SE through Moberly. This is thanks in part to the storms that roll through this morning and the residual cloud cover from them. Areas to the south of this boundary should see high temperatures in the 70s with areas far south potentially nearing 80 degrees. To the north and east of the front highs reach the mid to upper 60s. This strong push of warm air brings with it breezy conditions with ambient wind gusts around 25- 30 MPH. The con is that strong to severe storms are anticipated overnight tonight (Friday into Saturday). As warm air funnels into central KS a dry line forms between dry leeward air and the warm moist Gulf flow. A cold front eventually catches up to this dry line initiating convection across east central KS (between Salina and Topeka). Discrete cells merge into a line after sunset as the cold front accelerates across eastern KS. This line is expected to roll through far E KS and MO through the overnight hours. CAMs continue to maintain adequate shear and instability to maintain thunderstorms as they move toward the east and southeast. However, more recent runs have been a bit more uncertain with initiation and storm mode due to the the slower than expected movement of this morning's convection and residual cloud cover. Many model solutions want to shift the formation of the line further east toward Lawrence, KS adding to the uncertainties. Regardless of storm mode, the threat for strong to severe storms overnight Friday into Saturday remains with the primary threats being high winds, hail, and flash flooding. An isolated tornado along the line cannot be ruled out. It is important to stress 2 things for tonight into Saturday. 1) Please ensure that you have multiple ways to receive weather warnings and information; especially while you are sleeping. 2) Please be cautious around flooded areas. We have received a fair amount of precipitation recently with March by itself receiving about 2.5 inches above average rainfall. Therefore, the ground is sufficiently saturated and flash flood accumulation thresholds have gradually decreased through the season. PWAT values are expected to be around an inch or greater. All of this means that flash flooding is possible. Please remember to turn around, don't drown. Fortunately, the weather looks to take a break for the weekend with chances for scattered showers and thunderstorms around the fringes of the area Saturday. High temperatures remain in the 60s and 70s. Westerly winds remain breezy with gusts around 25-30 MPH anticipated. Early next week another leeward system rolls across the southern Plains bringing more showers and thunderstorms. Continued perturbations in the upper level flow means multiple rounds of showers and thunderstorms are expected over the next 7 days. && .Aviation...(For the 12Z TAFS through 12Z Saturday Morning) Issued at 635 AM CDT FRI APR 29 2022 Showers and thunderstorms remain in the area through mid morning gradually weakening as the sun rises. Gusty southerly winds return this afternoon sustained at 10-15 kts with gusts around 25 kts. CIGs lift to VFR before lowering to MVFR in the evening ahead of another round of thunderstorms overnight Friday into Saturday. Strong to severe storms are anticipated during this period with the primary hazards being strong winds and hail. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Pesel Aviation...Pesel
Hazardous weather outlook, Apr 29, 4:45 AM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 445 AM CDT Fri Apr 29 2022 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-300945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 445 AM CDT Fri Apr 29 2022 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Morning thunderstorms are expected to remain below severe limits. Strong southerly winds could gust to near 30 mph this afternoon. There is a chance for severe weather on Friday night with all modes of severe weather possible including damaging winds, large hail, and a few tornadoes. In additional to the severe weather threat, heavy rain may lead to flash flooding and river flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Apr 29, 7:23 AM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
723 AM CDT Fri Apr 29 2022
KSZ025-291300-
Atchison KS-
723 AM CDT Fri Apr 29 2022
...A strong thunderstorm will impact portions of western Atchison
County through 800 AM CDT...
At 723 AM CDT, Doppler radar was tracking a strong thunderstorm near
Whiting, or near Holton, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Effingham, Lancaster, Muscotah, Farmington, Huron and Arrington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3965 9556 3965 9530 3959 9527 3942 9526
3942 9557
TIME...MOT...LOC 1223Z 261DEG 21KT 3954 9566
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LeightonSpecial weather statement, Apr 29, 7:55 AM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
755 AM CDT Fri Apr 29 2022
KSZ025-102-MOZ012-020-028-291330-
Doniphan KS-Atchison KS-Platte MO-Buchanan MO-Andrew MO-
755 AM CDT Fri Apr 29 2022
...A strong thunderstorm will impact portions of southern Doniphan,
central Atchison, Buchanan, northwestern Platte and south central
Andrew Counties through 830 AM CDT...
At 755 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lancaster, or 9 miles west of Atchison, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Joseph, Atchison, Wathena, Elwood, Troy, Country Club Villa,
Country Club, Agency, Dearborn, Rushville, Lancaster, Denton, Lewis
And Clark Village, Doniphan, De Kalb, Severance, Farmington, Huron,
St. Joseph Airport and Faucett.
This includes the following highways...
Interstate 29 between mile markers 28 and 56.
Interstate 229 between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3965 9534 3974 9534 3990 9481 3970 9474
3949 9477 3948 9535 3965 9539
TIME...MOT...LOC 1255Z 259DEG 31KT 3958 9532
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LeightonSpecial weather statement, Apr 29, 8:31 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
831 AM CDT Fri Apr 29 2022
KSZ102-MOZ012-020-291415-
Doniphan KS-Buchanan MO-Andrew MO-
831 AM CDT Fri Apr 29 2022
...A strong thunderstorm will impact portions of southeastern
Doniphan, Buchanan and southeastern Andrew Counties through 915 AM
CDT...
At 831 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wathena, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Joseph, Gower, Wathena, Elwood, Country Club Villa, Country Club,
Agency, Doniphan, Easton, Cosby, St. Joseph Airport, Faucett and
Helena.
This includes the following highways...
Interstate 29 between mile markers 36 and 55.
Interstate 229 between mile markers 0 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3995 9464 3989 9460 3958 9460 3962 9510
3963 9510 3964 9511 3966 9512 3974 9515
TIME...MOT...LOC 1331Z 257DEG 26KT 3968 9496
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LeightonSpecial weather statement, Apr 29, 8:53 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
853 AM CDT Fri Apr 29 2022
MOZ053-054-291430-
Bates MO-Henry MO-
853 AM CDT Fri Apr 29 2022
...A strong thunderstorm will impact portions of Henry and east
central Bates Counties through 930 AM CDT...
At 853 AM CDT, Doppler radar was tracking a strong thunderstorm near
Montrose, or 15 miles east of Butler, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clinton, Calhoun, Deepwater, Montrose, Coal, Brownington, Tightwad,
Hartwell, La Due, Ballard and Truman Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3832 9423 3855 9373 3847 9355 3834 9351
3821 9352 3821 9354 3822 9356 3821 9357
3820 9356 3820 9360 3821 9405 3816 9406
3815 9415
TIME...MOT...LOC 1353Z 244DEG 42KT 3828 9406
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LeightonSpecial weather statement, Apr 29, 8:57 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
857 AM CDT Fri Apr 29 2022
KSZ060-MOZ053-291445-
Linn KS-Bates MO-
857 AM CDT Fri Apr 29 2022
...A strong thunderstorm will impact portions of northeastern Linn
and northwestern Bates Counties through 945 AM CDT...
At 857 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Mound City, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Cygne, Linn Valley and Amsterdam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3825 9493 3839 9466 3839 9462 3836 9456
3828 9455 3820 9487
TIME...MOT...LOC 1357Z 245DEG 23KT 3825 9485
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LeightonSpecial weather statement, Apr 29, 9:42 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
942 AM CDT Fri Apr 29 2022
MOZ043-053-291530-
Bates MO-Cass MO-
942 AM CDT Fri Apr 29 2022
...A strong thunderstorm will impact portions of southeastern Cass
and northern Bates Counties through 1030 AM CDT...
At 942 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Adrian, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Adrian, Garden City, Archie, Creighton, Amsterdam, Passaic and
Ballard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3838 9461 3858 9419 3854 9406 3837 9407
3836 9407 3825 9454
TIME...MOT...LOC 1442Z 242DEG 31KT 3837 9448
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LeightonThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:55 AM CDT | Special Weather Statement | EAX | Buchanan | 35 min |
| Apr 29, 8:31 AM CDT | Special Weather Statement | EAX | Buchanan | 44 min |
| Apr 29, 8:53 AM CDT | Special Weather Statement | EAX | Henry | 37 min |
| Apr 29, 9:42 AM CDT | Special Weather Statement | EAX | Bates | 48 min |
| Apr 29, 9:56 AM CDT | Special Weather Statement | EAX | Jackson | 34 min |
| Apr 29, 10:26 AM CDT | Special Weather Statement | EAX | Jackson | 34 min |
| Apr 29, 10:30 AM CDT | Special Weather Statement | EAX | Johnson | 45 min |
| Apr 29, 11:04 AM CDT | Special Weather Statement | EAX | Lafayette | 41 min |
| Apr 29, 11:08 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Pettis, Saline | 37 min |
| Apr 29, 11:43 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis, Saline | 47 min |
| Apr 29, 11:51 AM CDT | Special Weather Statement | EAX | Pettis | 39 min |
| Apr 29, 12:29 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis | 25 min |
| Apr 29, 7:23 AM CDT | Special Weather Statement | EAX | Atchison | 37 min |
| Apr 29, 8:57 AM CDT | Special Weather Statement | EAX | Linn | 48 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.